HealthDay News — Extended-release (ER) niacin is associated with progressive and reversible thrombocytopenia, according to a letter to the editor published online March 25 in the American Journal of Hematology.
Casey O’ Connell, MD, from the Keck School of Medicine of the University of Southern California in Los Angeles, and colleagues describe four male patients (average age, 68.8 years) who were on niacin-ER for 20 months to nine years. All 4 patients developed progressive thrombocytopenia.
The researchers found that platelets recovered quickly after cessation of niacin-ER, with improvement noted within a month of cessation in all 4 patients. Based on criteria to determine the level of evidence for a causal association, 3 patients were found to have a “probable” association and one a “definite” association. The patients were on niacin-ER daily for 59 months, on average, at a median dose of 2,250mg. Platelets recovered by an average of 91.5 × 109/L, with a mean time to response of 136 days. In 2 of the 4 patients who were anemic as well as thrombocytopenic, there was a marked improvement in hemoglobin upon discontinuation of niacin-ER.
“In conclusion, Niacin-ER is known to cause reversible thrombocytopenia, but this effect may be insidious and severe and can be accompanied by reversible anemia, both of which may be easily overlooked in patients with multiple medical conditions and concomitant medications,” the authors write.